MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0520
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 74.0 cm from the proximal end.The stretch resistant wire (sr wire) was fractured, the proximal constraint sphere was missing from the distal detachment tip (ddt) and the embolization coil was detached from its pusher assembly.Evaluation of the first evaluated ruby coil revealed that the sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, damage such as this may occur.Further evaluation revealed the sphere was missing from the distal detachment tip (ddt).This may have been due to the pusher assembly elongating which would allow the pull wire to retract from the ddt.However, since the sr wire is fracture this likely occurred after the coil detachment.The root cause of resistance could not be determined.Evaluation of the second evaluated ruby coil revealed that the pusher assembly was fractured.If the device is forcefully advanced against resistance, damage such as a kink may occur.If the kink is further manipulated or straightened, damage such as a fracture may occur.The root cause of resistance could not be determined.The non-penumbra microcatheter referred to in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00818.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right middle lobe segment of the pulmonary artery using ruby coils.During the procedure, a ruby coil prematurely detached within the microcatheter, and therefore the microcatheter was removed with the ruby coil inside.The physician then inserted a new non-penumbra microcatheter, and attempted to place another ruby coil, however the ruby coil was unable to deploy.The ruby coil was therefore removed, and the procedure was completed using the same microcatheter and additional ruby coils.Although there was no report of an adverse effect on the patient, multiple attempts have been made to gather additional information for the second ruby coil.As of (b)(6) 2018, no additional information is available.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7446115
Report Number3005168196-2018-00817
Device Sequence Number19136750
Product Code HCG
UDI-Device Identifier00814548012902
UDI-Public00814548012902
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/22/2023
Device Catalogue NumberRBY2C0520
Device Lot NumberF64541
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2018
Initial Report FDA Received Date04/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42